Child Dies After Epilepsy Drug Mix-Up During Butebo Deworming Exercise

What the report says
A deworming exercise in Butebo District, Uganda, turned tragic after health workers at Kabwangasi Health Centre III allegedly gave children an epilepsy medicine instead of a deworming drug. According to the Nile Post report, the mix-up involved carbamazepine, which is used to control seizures, rather than mebendazole, the medicine normally used against intestinal worms. Authorities said 23 children were affected.
Butebo District Health Officer Dr Oonyu Lawrence said one child died and 22 others required medical attention. Sixteen of the children were referred to Mbale Regional Referral Hospital, while seven others were treated at lower-level facilities and later discharged. Hospital staff said the children admitted in Mbale were being monitored, and the report noted that the drug error caused drowsiness in some of them.
The article says the mistake may have happened during the preparation and packing of medicines for the outreach, when the wrong drug was reportedly taken from the store. The incident prompted anger in the community, and Kabwangasi Health Centre III was reportedly locked after health workers fled amid threats from residents. District leaders, including the chairperson and resident district commissioner, called for investigations and accountability.
Beyond the immediate case, the report highlights broader concerns about staffing shortages and supervision in Butebo’s health system. Local officials said the district health department is working with far fewer staff than required, raising questions about medicine handling, outreach safety and the reliability of routine public health campaigns.
Loading debate for this article…
Other publishers covering this story
No additional verified coverage is currently clustered with this report.

Uganda Pushes Coffee in China as Mbale Signs Pact with Guiyang CityNile Post
Judiciary Takes Juvenile Hearings to Mbale Remand Home in Case Backlog DriveNile Post